Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Uniqueness of aperiodic kneading sequences

Author: K. M. Brucks
Journal: Proc. Amer. Math. Soc. 107 (1989), 223-229
MSC: Primary 58F08; Secondary 26A18, 54H20
MathSciNet review: 979221
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The trapezoidal function $ {f_e}(x)$ is defined for fixed $ e \in (0,1/2)$ by $ {f_e}(x) = (1/e)x$ for $ x \in [0,e],{f_e}(x) = 1$ for $ x \in (e,1 - e)$, and $ {f_e}(x) = (1/e)(1 - x)$ for $ x \in [1 - e,1]$. For a given $ e$ and the associated one-parameter family of maps $ \{ \lambda {f_e}(x)\vert\lambda \in [0,1]\} $, we show that if $ A$ is an aperiodic kneading sequence, then there is a unique $ \lambda \in [0,1]$ so that the itinerary of $ \lambda $ under the map $ \lambda {f_e}$ is $ A$. From this, we conclude that the "stable windows" are dense in $ [0,1]$ for the one-parameter family $ \lambda {f_e}$.

References [Enhancements On Off] (What's this?)

  • [1] W. A. Beyer and B. R. Ebanks, Quadratic convergence of projections in period doubling for trapezoidal maps, preprint. MR 892717 (88k:58082)
  • [2] W. A. Beyer, R. D. Mauldin, and P. R. Stein, Shift-maximal sequences in function iteration: existence, uniqueness, and multiplicity, J. Math. Anal. Appl 115(1986), 305-362. MR 836232 (87j:58049)
  • [3] K. M. Brucks, MSS sequences, colorings of necklaces, and periodic points of $ f(z) = {z^2} - 2$, Adv. in App. Math. 8(1987), 434-445. MR 916055 (90c:58083)
  • [4] P. Collet and J.-P. Eckmann, Iterated maps on the interval as dynamical systems, Birkhauser, Basel, 1980. MR 613981 (82j:58078)
  • [5] B. Derrida, A. Gervois, and Y. Pomeau, Iteration of endomorphisms on the real axis and representations of numbers, Ann. Inst. Henri Poincare 29(1978), 305-356. MR 519698 (80g:10056)
  • [6] R. L. Devaney, An introduction to chaotic dynamical systems, Benjamin/Cummings Publishing Co., 1986. MR 811850 (87e:58142)
  • [7] C. Grebogi, E. Ott, and J. A. Yorke, Chaos, strange attractors, and fractal basin boundaries in nonlinear dynamics, Science 238(1987), 632-637. MR 914465 (89h:58113)
  • [8] J. D. Louck and N. Metropolis, Symbolic dynamics of trapezoidal maps, D. Reidel Publishing Company, 1986. MR 850262 (88a:58151)
  • [9] N. Metroplois, M. L. Stein, and P. R. Stein, On finite limit sets for transformations on the unit interval, J. Combin. Theory 15(1973), 25-44. MR 0316636 (47:5183)
  • [10] J. Milnor and W. Thurston, On iterated maps of the interval, Lect. Notes Math. 1342, Springer, 1988. MR 970571 (90a:58083)
  • [11] D. P. Sullivan, personal communications.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F08, 26A18, 54H20

Retrieve articles in all journals with MSC: 58F08, 26A18, 54H20

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society